Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Omaha, NE

July 5, 2003Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2003, 6:01 PM CDT for Montgomery County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 6:01 PM CDT (23:01 UTC)
Expired
Jul 5, 2003, 6:30 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS53 KOAX 052301
SVROAX
IAC137-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
600 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA

* UNTIL 630 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF ELLIOTT...OR ABOUT 49 MILES    
  EAST OF OMAHA...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANT AROUND 625 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4119 9524 4097 9516 4096 9494 4134 9496

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:30 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT JUL 5 2003

MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND
TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK.  HEAT SUN...HOT
TEMPS LATER NEXT WEEK.

SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE
ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS
OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND
CLARINDA.  WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND
DEWPOINTS IN THE 70S.  TEMPS FARTHER NORTH WERE IN THE 70S/80S.  18Z
OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7
AND CIN OF 400 J/KG.  PRECIPITABLE WATER WAS 1.18. GOES 18Z
SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z.  RH APPEARS
TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11.

CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR.  TREND HAS BEEN FOR THE
NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE
WEAKENED AS THEY MOVE SE.

IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON
...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM
SHEAR VALUES.  MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE
NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK.  SPC HAS PUT
PARTS OF THE OAX AREA IN A MODERATE RISK.  COORDINATING LARGE SEVERE
TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID
LEVEL WAVE.  PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF
ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA
WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED
TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED
ACROSS IOWA.  MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT.
LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS
NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH
AVAILABLE AND FARTHER S SUNDAY NIGHT.  AGAIN HOT MID LEVEL TEMPS
WILL INHIBIT DEVELOPMENT.  WITH TEMPS IN THE 90S SUN AND HEAT INDEX
VALUES IN THE 90 TO 105 DEG RANGE.  WILL MENTION IN ZONES WHERE 95
TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE
GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES.  THIS ALSO
REFLECTED MON AND TUE WITH COOLER TEMPS FCST.

IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND
ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED
WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND
FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE
80S FOR THU WITH HOTTER 90S FRI AND SAT.

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jul 5, 5:10 PM CDT, 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS
THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY
REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH
TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN
NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN
THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ALONG AND NORTH OF THIS FRONT.

A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER
THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN
VERY HOT TEMPERATURES BY NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN
IOWA

FOBERT

In the hours before

Local storm report, Jul 5, 4:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    WAYNE                     NE   .75 INCH HAIL
07/04/03   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1020 PM    3 SW WAYNE                NE   .88 INCH HAIL
07/04/03   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

1024 PM    WAYNE                     NE   1 INCH HAIL
07/04/03   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

1050 PM    WINNEBAGO                 NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1055 PM    THURSTON                  NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1100 PM    MACY                      NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1115 PM    MAPLETON                  IA   .75 INCH HAIL
07/04/03   MONONA                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1120 PM    WINNEBAGO                 NE   .75 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1130 PM    THURSTON                  NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1140 PM    WHITING                   IA   1 INCH HAIL
07/04/03   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1220 AM    BLENCOE                   IA   WIND DAMAGE
07/05/03   MONONA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  LIMBS
                                          DOWN.  ESTIMATED NEAR
                                          60 MPH.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:06 PM CDTSevere Thunderstorm WarningOAXMonona54 min
Jul 4, 11:32 PM CDTTornado WarningOAXMonona43 min
Jul 5, 12:17 AM CDTTornado WarningOAXMonona28 min
Jul 5, 6:26 PM CDTSevere Thunderstorm WarningOAXMontgomery34 min
Jul 5, 6:59 PM CDTSevere Thunderstorm WarningOAXMontgomery41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.